September-October '07 | briefing | mail | interviews | articlespsorchat | psorchat review | don't say this | flaker creativity | flakers' jargon | other places | archives | send mail | ed dewkesearch | acknowledgments | legal stuff | 2007 Ed Dewke

Severe PA and AS when Raptiva Backfired
from Tim K.

Hi Ed: I was very excited to find your website. I have had severe Psoriasis for 30 years (I am 36, father of 4 great kids and married to my wonderful wife for 14). Within the last year, I have been diagnosed with Psoriatic Arthritis and Ankylosing Spondylitis.

Anyway, I wanted to post something about Raptiva. I had recently tried Raptiva and I saw a few of the message posts about adverse reactions. I wanted to share my story.

I have been on numerous treatments, including Enbrel and Remicade (not to mention every topical on the earth). I went on Raptiva 1st week of July 2007. Had the expected side effects for the first 48 hours, then it leveled out with lingering muscle soreness.

After my third and forth injection I had an incredibly painful eruption in my back and joints. I have been using a walker or crutches to get around. My derm put me on pain meds, my rheumy put me on muscle relaxers. But that was the extent of the follow up until I insisted my rheumy do more for the pain so he gave me steroids and had me tested for the genetic marker for AS (HLE-B27). Well, we finally went and saw a back specialist, and he confirmed that I had an eruption of the arthritis triggered by the Raptiva. It was so severe that we almost went to the hospital because I could not walk or get out of bed. The pain did not subside by simply taking me off of Raptiva (like it predicts in the meds liner notes).

I am planning on writing Genentech and sharing my concerns so they can update their warnings. This is a severe event that should be made more visible in the warnings.

I love your site and I will continue to visit. Thanks. -Tim K.

*****

Ed’s Response:  Thanks for sharing your experience with us, Tim.  Here is the relevant prescribing information:

Other adverse events resulting in discontinuation of RAPTIVA treatment were psoriasis (0.6%), pain (0.4%), arthritis (0.4%), and arthralgia (0.3%).

Because clinical trials are conducted under widely varying conditions, adverse reaction rates observed in the clinical trials of one drug cannot be directly compared to rates in the clinical trials of another drug and may not reflect the rates observed in practice.

... PRECAUTIONS Arthritis Events Infrequent new onset or recurrent severe arthritis events, including psoriatic arthritis events, have been reported in clinical trials and postmarketing. These arthritis events began while on treatment or following discontinuation of RAPTIVA and were uncommonly associated with flare of psoriasis. Patients improved after discontinuation of RAPTIVA with or without anti-arthritis therapy.

-http://www.gene.com/gene/common/inc/pi/raptiva.jsp#reactions

It seems that all the biologics currently used for treating P and PA pose some debilitating side effects.  The question your case poses is whether or not the drug manufacturer and regulatory policy controlling the manufacturer are sufficient in warning others about your experience. Numbers rule this game, and if a certain side effect does not affect a large enough number of study participants or post-study users, that side effect is deemed sufficiently mentioned in the prescribing information pamphlet (such as the quotation above). I would encourage you to send your letter to Genentech, not because it will precipitate an immediate change in the way your reaction is shared as a warning to other users, but so it can be counted. Over the years many drugs — prescription and over the counter — have been changed or removed from the market because of adverse reactions that did not “add up to much” in the study population but DID add up significantly in the user community. Your case needs to be counted, for all our sakes. 

That said, the next issue is where you go from here.  You implied that you are off Raptiva.  Are you trying, or planning to try another biologic?  When my PA got severe after a year on Raptiva, I switched to Humira.  I was expecting my skin to worsen (because it had cleared so well on Raptiva).  But this hasn’t been the case.  I’m not lesion-free, but the few spots on my calves with visible lesions are not that troublesome and the Humira has completely stopped all PA pain.  My rheumy had recommended Remicade, which you’ve already tried, but I opted for Humira because the do-it-yourself-subcutaneous injections seemed more convenient than office visits for the Remicade infusions.

Whatever you decide for the future, we’re wishing you the best.  Please stay in touch.  -Ed

This Month's Mail | Archives

www.flakehq.com